Hail, Wise
- When
- April 3, 6:15 AM CST
- Where
- Wise County, Bridgeport
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.220, -97.770
Nickel sized hail was reported in Bridgeport, TX.
Strong to severe thunderstorms developed ahead of a dryline moving across the region. These storms were hail producers and mainly affected areas primarily along and north of US 380 from Decatur to Sulphur Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Strong to severe thunderstorms developed ahead of a dryline moving across the region. These storms were hail producers and mainly affected areas primarily along and north of US 380 from Decatur to Sulphur Springs. The worst damage was done in Denton where hail up to the size of softballs caused close to $5 billion in damage. Three tornadoes also occurred with this system; an EF-0 in Collin County, an EF-0 in Hopkins County, and an EF-1 in Hunt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 3, 5:55 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 655 AM CDT THU APR 3 2014 .AVIATION... /12Z TAFS/ ISOLATED THUNDERSTORMS NOW STARTING TO DEVELOP NW OF METROPLEX TAF SITES...IN A REGION OF STEEP MID LEVEL LAPSE RATES AND MODERATE FORCING FOR ASCENT. EXPECT THESE TO EXPAND IN COVERAGE SOMEWHAT AND RACE OFF TO THE NORTH OF THE DFW AREA THROUGH 15Z AT LEAST. AT THE MOMENT THEY APPEAR TO BE FIRING IN A RELATIVELY NARROW REGION OF FAVORABLE CONDITIONS...AND AM UNCERTAIN THEY'LL IMPACT THE BULK OF THE METROPLEX SITES. NEVERTHELESS...HAVE ADDED VICINITY THUNDER AT KAFW...AND MAY NEED TO DO LIKEWISE AT KFTW AND KDFW IF TRENDS PERSIST. MOST OF THIS ACTIVITY SHOULD BE CLEAR OF THE DFW AREA BY 16Z. OTHERWISE...EXPANSIVE MVFR CLOUD LAYER SHOULD GRADUALLY LIFT TO VFR EVERYWHERE AFTER 16Z...WITH STRONG SOUTHERLY LOW LEVEL FLOW PERSISTING. A STRONG DRYLINE IS STILL EXPECTED TO MOVE INTO THE INTERSTATE 35 CORRIDOR FROM DENTON TO WACO BY THE 19-22Z TIMEFRAME...HASTENING A SHARP VEERING IN WIND DIRECTION TO THE WEST AND CLEARING SKIES. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF THE DRYLINE...MAINLY EAST OF ALL TAF SITES...AFTER 20Z TODAY. SOME BLOWING DUST MAY ACTUALLY PUSH OUT OF THE TEXAS SOUTH PLAINS AS FAR EAST AS THE I-35 CORRIDOR FOR A TIME LATE THIS AFTERNOON. A COLD FRONT WILL DIVE SOUTHWARD OUT OF OKLAHOMA TONIGHT...SHIFTING WINDS IN THE DFW AREA TO THE NW BY AROUND 05Z. 66 && .PREV DISCUSSION... /ISSUED 357 AM CDT THU APR 3 2014/ ...STRONG TO SEVERE THUNDERSTORMS EXPECTED ALONG/EAST OF A BONHAM TO KILLEEN LINE THIS AFTERNOON/EVENING... AT 08 UTC...A DRYLINE WAS LOCATED OVER WEST TEXAS GENERALLY FROM WEST OF GAGE OKLAHOMA TO EAST OF LUBBOCK TO EAST OF MIDLAND WHILE A COLD FRONT WAS LOCATED ACROSS THE OKLAHOMA PANHANDLE AND THE KS/OK BORDER. ALOFT...A VIGOROUS UPPER TROUGH WAS LOCATED FROM NORTH DAKOTA TO EASTERN ARIZONA. THESE FEATURES WILL ADVANCE TOWARD THE REGION THIS MORNING AND ACROSS THE REGION THIS AFTERNOON AND EVENING WITH STRONG TO SEVERE CONVECTION DEVELOPING 3 TO 5 PM ALONG THE DRYLINE...GENERALLY ALONG/EAST OF A LINE FROM BONHAM TO KILLEEN. FORECAST SOUNDINGS ACROSS THE EASTERN COUNTIES HAVE 2000+ J/KG CAPE...25 TO 35 KNOTS OF BULK SHEAR AND STEEP MID LEVEL LAPSE RATES....THUS LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO THREAT WILL ALSO EXIST WHERE DISCRETE SUPERCELLS OCCUR AND WHERE CELLS TRACK ACROSS ANY BOUNDARY. RED FLAG WINDS AND HUMIDITY WILL EXIST THIS AFTERNOON BEHIND THE DRYLINE...GENERALLY ALONG AND WEST OF A COMANCHE TO GLEN ROSE AND NOCONA LINE. WE WILL ALSO ADDED A GRASS FIRE DANGER STATEMENT TO THOSE COUNTIES JUST EAST AND SOUTH OF THE RED FLAG WARNING. THE STRONG WEST WINDS COMING OUT OF WEST TEXAS WILL ALSO CARRY DUST INTO THE REGION AND HAVE ADDED DUST TO ACROSS THE NORTHWESTERN COUNTIES FOR THIS AFTERNOON AND EVENING. AS THE COLD FRONT MOVES ACROSS THE REGION TONIGHT...IT WILL BRING COOLER TEMPERATURES AND DRY CONDITIONS FOR FRIDAY AND EARLY SATURDAY. LOWS SATURDAY MORNING WILL BE IN THE MID 40S ALONG THE RED RIVER...BUT SOME RURAL AREAS MIGHT SEE SOME UPPER 30S. NO FREEZE IS EXPECTED WITH THIS COOLER AIR. MOISTURE WILL BEGIN TO RETURN OVER AN ELEVATED FRONTAL BOUNDARY SATURDAY AFTERNOON AND SOME LIGHT SHOWERS ARE POSSIBLE OVER THE SOUTHERN COUNTIES DURING THE AFTERNOON HOURS. HAVE EXPANDED THE SHOWERS NORTHWARD OVER THE ENTIRE AREA SATURDAY NIGHT AND ADDED ISOLATED THUNDER. THE BEST DAY FOR PRECIPITATION WILL BE SUNDAY WHEN ANOTHER UPPER TROUGH SWINGS ACROSS THE REGION. CURRENT FORECASTING SOUNDINGS DO NOT JUSTIFY MORE THAN ISOLATED THUNDER ON SUNDAY AND QPF AMOUNTS OF 1/4 TO 1/2 INCH SUNDAY THROUGH MONDAY. AFTER THIS SYSTEM MOVES EAST...THE REGION WILL BE DRY WITH TEMPERATURES RETURNING BACK TO NORMAL THROUGH MID NEXT WEEK. 75 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 83 49 68 47 68 / 20 10 0 5 10 WACO, TX 81 50 72 47 69 / 30 10 0 5 10 PARIS, TX 80 47 66 43 65 / 60 60 0 5 10 DENTON, TX 84 45 67 44 66 / 30 10 0 5 10 MCKINNEY, TX 81 46 67 44 67 / 40 20 0 5 10 DALLAS, TX 83 50 68 47 67 / 30 10 0 5 10 TERRELL, TX 81 50 68 46 66 / 60 30 0 5 10 CORSICANA, TX 82 52 70 47 68 / 50 20 0 5 10 TEMPLE, TX 82 51 72 49 69 / 30 10 0 5 10 MINERAL WELLS, TX 86 43 69 45 67 / 30 5 0 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR TXZ091-100>102-115>117-129>132-141. && 66/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 415 AM CDT THU APR 3 2014 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040915- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 415 AM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. A DRYLINE WILL MOVE EASTWARD THROUGH NORTH CENTRAL TEXAS TODAY...IN ASSOCIATION WITH A STRONG UPPER LEVEL STORM SYSTEM MOVING OUT OF THE ROCKIES. WITH ABUNDANT MOISTURE AND INSTABILITY IN PLACE EAST OF THIS BOUNDARY...SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING...EAST OF THE I-35 CORRIDOR. LARGE HAIL IS THE MAIN THREAT...BUT DAMAGING WINDS AND ONE OR TWO TORNADOES MAY ALSO OCCUR. WEST OF THE DRYLINE...GUSTY WEST WINDS WILL DROP THE RELATIVE HUMIDITY BELOW 20 PERCENT IN PORTIONS OF WESTERN NORTH TEXAS THURSDAY AFTERNOON. ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP ALONG AND WEST OF INTERSTATE 35 BY AFTERNOON. A RED FLAG WARNING WILL BE IN EFFECT FROM NOON TO 8 PM CDT TODAY ALONG AND WEST OF A LINE FROM NOCONA...TO GLEN ROSE...TO COMANCHE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SMALL THUNDERSTORM CHANCES WILL RETURN SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT THE ACTIVITY IS NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR AREAS EAST OF INTERSTATE 35.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
630 AM CDT THU APR 3 2014
TXZ101-102-031200-
JACK TX-WISE TX-
630 AM CDT THU APR 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN JACK COUNTY
WISE COUNTY
AT 629 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES EAST THROUGH 13 MILES
SOUTHEAST OF JACKSBORO...MOVING NORTHEAST AT 55 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD...BRIDGEPORT...
CHICO...DECATUR AND BOONSVILLE.
NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3332 9738 3329 9739 3300 9800 3309 9809
3344 9786 3344 9756
TIME...MOT...LOC 1129Z 231DEG 47KT 3309 9799SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
657 AM CDT THU APR 3 2014
TXZ091-102-031230-
MONTAGUE TX-WISE TX-
657 AM CDT THU APR 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN MONTAGUE COUNTY
WISE COUNTY
AT 657 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS OVER BRIDGEPORT AND MUCH OF WISE
COUNTY...MOVING NORTHEAST AT 40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD...BRIDGEPORT...
CHICO...DECATUR...BOONSVILLE AND FORESTBURG.
NICKEL-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3350 9748 3344 9749 3343 9744 3335 9738
3325 9739 3304 9789 3323 9792 3371 9763
TIME...MOT...LOC 1157Z 235DEG 36KT 3323 9775The Dallas/Ft Worth radar (KFWS), 84 km away, was scanning. The volume nearest the first event began at 12:15 UTC.
89 hail, 5 thunderstorm wind, 3 tornado, 2 flash flood, 1 lightning. Local standard time, as filed.
Nickel sized hail was reported in Bridgeport, TX.
Golf ball sized hail was reported by a trained spotter 5 miles south of Muenster, TX.
Nickel sized hail was reported by a trained spotter 3 miles west of Whitesboro, TX.
A public report of ping pong ball sized hail was received in Callisburg, TX.
Nickel sized hail was reported by emergency management in Myra, TX.
A public report of quarter sized hail was received 2 miles east of Era, TX.
A public report of nickel to quarter sized hail was received near FM 2101 and FM 1570 in Greenville, TX.
Nickel sized hail was reported by a trained spotter in Decatur, TX.
A public report of half-dollar sized hail was received 2 miles south of Decatur, TX.
Quarter sized hail was reported by a trained spotter in central Decatur, TX.
Half dollar sized hail was reported in Slidell, TX by a trained spotter.
Nickel sized hail was reported in Bolivar, TX.
Quarter sized hail was reported by amateur radio in Sanger, TX.
Amateur radio reported nickel sized hail in Sanger, TX.
Quarter sized hail was reported by a trained spotter 3 miles north of Sanger, TX.
A public report of nickel sized hail was received in Rhome.
Quarter sized hail was reported by a trained spotter near the intersection of Highway 287 and CR 4421.
Ping pong ball sized hail was reported 9 miles southeast of Decatur.
Amateur radio reported dime sized hail 2 miles west of Interstate 35 on Highway 380 in Denton, TX.
The Denton Record Chronicle reported firefighters from Sanger and Krum battled a gas well fire, which started due to lightning.
Golf ball to hen egg sized hail was reported by a trained spotter near the intersection of Interstate 35 and Highway 288.
Golf ball sized hail was reported by a member of the broadcast media near the intersection of Interstate 35 and Highway 380.
Softball sized hail was reported by a trained spotter one-eighth of a mile west of the Texas Woman's Campus in Denton. Additionally, this storm covered much of the city of Denton, and a considerable part of the County as well. The Insurance Council of Texas estimated approximately 35,000 vehicles, and 22,000 homes were damaged in some fashion with this storm. The damage estimate is aproximately 500 million dollars.
Ping pong to baseball sized hail was reported by a member of the public in Denton.
There was a public report of baseball sized hail 2 miles north of Denton.
A public report of 3.5 inch diameter hail in Denton.
Golf ball to hen egg sized hail was reported by a trained spotter 1.8 miles northeast of Denton.
Ping pong ball sized hail was reported by a member of the public approximately 2.5 miles north of Denton, TX at Hwy 288.
A trained spotter reported tennis ball sized hail on the campus of Texas Woman's University in Denton.
Golf ball sized hail was reported by a trained spotter 4 miles north of Denton, TX.
Quarter sized hail was reported by a member of the public in Stephenville.
A public report of quarter sized hail was received in Anna, TX.
Quarter sized hail was reported by a member of the public 5 miles southwest of Bluff Dale.
Amateur radio spotters reported quarter sized hail in Stephenville.
A trained spotter reported quarter sized hail near Cresson.
Quarter sized hail was reported by amateur radio 5 miles south of Krum.
Golf ball sized hail was reported by amateur radio east of Krum, TX.
Amateur radio spotters reported trees knocked down in Krum.
KDTO observed a wind gust near 80 mph. This storm continued from the airport into the southern sections of Denton, where several buildings were damaged.
Golf ball sized hail was reported by amateur radio in Denton, TX. The public also reported quarter sized hail in Denton at this time.
Quarter sized hail was reported by amateur radio south of Sanger.
Hen egg sized hail was reported by amateur radio in Denton, TX.
Ping pong ball sized hail was reported by amateur radio east of Krum, TX.
Amateur radio spotters reported golf ball sized hail near Aubrey.
The hail near Aubrey grew to the size of baseballs, according to public reports which were relayed through the Aubrey Fire Department.
Amateur radio spotters reported golf ball sized hail near Aubrey.
Trained spotters reported quarter sized hail near Parvin.
A National Weather Service employee reported quarter sized hail on US 377 south of Bluff Dale.
Quarter sized hail fell in Prosper.
Amateur radio spotters reported half dollar sized hail in Celina.
Golf ball sized hail was reported at the Collin County Law Enforcement Center at Bloomdale Road and U.S. 75.
Amateur radio operators reported golf ball sized hail in Granbury.
Amateur radio operators reported quarter sized hail near the community of Tin Top.
Quarter sized hail was reported in southern Denton.
Amateur radio operators reported half dollar sized hail 3 miles east of Denton.
A National Weather Service storm survey crew determined a tornado caused EF0 damage to a subdivision in Princeton. The tornado produced damage to a number of homes, along with several fences which were blown down.
Amatuer radio spotters reported nickel sized hail.
Numerous reports were received of six to eight inches of water on the road on the intersection of Hummingbird Lane and Cardinal Drive in the city of Denton.
Quarter sized hail fell in the New Hope neighborhood of McKinney.
Quarter sized hail fell northwest of China Spring.
Quarter sized hail was reported in northwest Fort Worth near Boat Club Road.
Trained spotters reported ping pong ball sized hail.
Quarter sized hail fell in Little Elm.
Trained spotters reported golf ball sized hail which damaged a roof to a home and damaged two windows. The damage occurred near Legacy Road and State Highway 121.
Trained spotters reported golf ball sized hail near Frisco.
Amateur radio spotters recorded a wind gust within a microburst near Farmersville.
Trained spotters reported golf ball sized hail near the intersection of McDermott and Custer in Plano.
Golf ball sized hail fell at Richmond Drive in Frisco.
Trained spotters reported two inch diameter hail between Little Elm and Frisco.
Amateur radio spotters reported two inch diameter hail near the intersection of Lake Forest Drive and US 380.
Half dollar sized hail fell in the city of Allen.
A National Weather Service storm survey crew determined a long track tornado produced EF1 damage in several spots in Hunt County. The hardest hit home was a ranch for exotic birds and chickens. This tornado produced a non continuous path for nearly 12 miles, producing several pockets of tree and fence damage.
Amateur radio spotters reported 2 inch near the intersection of Legacy and US 75.
Numerous reports of tree damage in the city of Denton.
Amateur radio spotters reported quarter sized hail in the Highland Village neighborhood.
Trained spotters reported half dollar to ping pong ball sized hail in Lucas.
Golf ball sized hail was reported in Commerce, including on the campus of Texas A&M University-Commerce. The large hail lasted for approximately fifteen minutes.
Amateur radio spotters reported ping pong to golf ball sized hail fell in the community of Craig Ranch.
Amateur radio spotters reported Paloma Creek was out of its banks and flooded houses.
The Delta County Emergency Manager reported golf ball sized hail in the city of Cooper.
A National Weather Service damage survey crew determined a tornado produced EF1 damage in northern Hopkins County, near the city of Birthright. This tornado caused damage to several homes and businesses, including the Birthright Volunteer Fire Department building. A total of 76 houses or businesses were damaged in this tornado.
A trained spotter recorded a wind gust to the south of Cooper on Highway 24. Several trees were damaged in the vicinity.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509538, 509517, 515238, 509775, 509524, 509777, 515240, 509525, 509779, 509529, 509539, 509530, 509540, 509541, 509795, 509796, 509797, 510167, 509798, 510162, 510163, 510164, 510168, 510169, 510204, 515630, 510745, 510746, 510755, 510747, 510748, 510750, 510751, 510752, 510753, 510754, 510756, 511586, 514681, 511591, and more.